Cold/Wind Chill, Cook
- When
- January 4, 1:15 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 60 year old man died of hypothermia and cold exposure according to the Cook County Medical Examiner.
Low temperatures in the teens with highs in the mid 30's contributed to the cold exposure death of a man.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Low temperatures in the teens with highs in the mid 30's contributed to the cold exposure death of a man.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 4, 12:00 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1200 AM CST FRI JAN 4 2013
.DISCUSSION...
813 PM CST
FOR EVENING UPDATE...
ONLY MINOR TWEAKS TO GOING FORECAST THIS EVENING...MAINLY WITH
RESPECT TO A LITTLE FASTER CLEARING OF CLOUDS FROM THE NORTHWEST
THIS EVENING.
THE SURFACE COLD FRONT WHICH PUSHED ACROSS MUCH OF THE AREA EARLIER
TODAY CONTINUES TO MOVE SOUTHEAST AND SHOULD CLEAR THE SOUTHEAST
CORNER OF THE CWA IN THE NEXT HOUR OR SO. ELONGATED UPPER TROUGH
AXIS WAS ALSO SETTLING SOUTH OF THE FORECAST AREA BASED ON WATER
VAPOR IMAGERY...WITH SUBSIDENCE SPREADING ACROSS THE UPPER MIDWEST
AND INTO THE CWA IN ITS WAKE. ALONG WITH THIS SUBSIDENCE...COLDER
AND DRIER AIR SPREADING IN FROM THE WEST-NORTHWEST AND HAS BEEN
HELPING TO ERODE THE CLOUD DECK ACROSS THE REGION. SKIES HAVE
CLEARED ROUGHLY NORTH OF I-88 AT 8 PM...WITH SOME SIGNIFICANT HOLES
IN THE OVERCAST FARTHER SOUTH AS WELL. SHOULD SEE SOME LINGERING
CLOUDS ACROSS THE SOUTHERN HALF OF THE CWA FOR THE NEXT SEVERAL
HOURS...THOUGH OVERALL CLEARING/ERODING TREND SHOULD CONTINUE INTO
THE NIGHT. LOW LEVEL WARM ADVECTION OCCURRING OVER WESTERN IA HAD
MAINTAINED ANOTHER AREA OF STRATUS FARTHER TO OUR WEST...THOUGH EVEN
THAT HAS BEEN SHOWING SOLID SIGNS OF EROSION BENEATH STRONGER MID
LEVEL SUBSIDENCE AND APPEARS THIS SHOULD NOT BE A FACTOR FOR US
TONIGHT.
WITH THE CLEAR SKIES AND LOW LEVEL COLD ADVECTION HERE...HAVE BEEN
KEEPING AN EYE ON TEMPS ACROSS FAR NORTH CENTRAL IL FOR THE
POTENTIAL TO SEE A FASTER DROP OFF OR LOWER MINS...THOUGH FOR NOW
WEST WINDS APPEAR TO BE STAYING STRONG ENOUGH TO PREVENT BETTER
DECOUPLING AND STRONGER RADIATIONAL COOLING. HOURLY TEMP FORECAST
STILL DOING VERY WELL SO HAVE NOT MADE ANY CHANGES TO TEMPS AT THIS
TIME. THEREFORE...OTHER THAN SKY COVER ADJUSTMENTS MENTIONED
ABOVE...CURRENT FORECAST APPEARS IN GOOD SHAPE AND NO MAJOR CHANGES
NECESSARY AT THIS TIME.
RATZER
//PREV DISCUSSION...
337 PM CST
MUCH OF THE FORECAST FOCUS WAS ON TEMPERATURES NEXT WEEK...WITH THE
POTENTIAL FOR A BIG WARM UP STILL LOOMING...THOUGH SOME UNCERTAINTY
WAS ADDED INTO THE MIX TODAY.
SHORT-TERM...TONIGHT THROUGH SUNDAY
TONIGHT...STRATUS DECK SHOULD FINALLY BE ABLE TO ERODE THIS EVENING
AS DRIER AIR WORKS ITS WAY IN. ONCE THIS OCCURS...CLEAR SKIES AND
RIDGE OF HIGH PRESSURE TO THE SOUTH WILL ENABLE DECENT RADIATIONAL
COOLING. HOWEVER...NEGATING THE RADIATIONAL COOLING SOMEWHAT...WARM
ADVECTION WILL BE RAMPING UP ALOFT AND THE GRADIENT WILL REMAIN
TIGHT ENOUGH TO KEEP A STEADY WEST WIND GOING. LOOKING AT
TEMPERATURES GENERALLY IN THE LOWER AND MID TEENS...THOUGH A FEW
RURAL SPOTS IN THE NW CWA MAY DIP INTO THE HIGH SINGLE DIGITS.
ON FRIDAY...WITH SUNNY AND BREEZY CONDITIONS...QUESTION WAS HOW FAR
ABOVE GUIDANCE TO GO...ESPECIALLY IN NON-SNOW COVERED AREAS.
SOUNDINGS SUGGEST THOSE AREAS SHOULD BE ABLE TO MIX UP TO AROUND 950
MB...WITH A MIX DOWN MAX T TOOL YIELDING TEMPERATURES IN THE UPPER
30S. THE ONLY MINOR CHANGE I MADE TO THE PREVIOUS FORECAST WAS TO
BUMP UP THE SNOW HOLE...INCLUDING CHICAGO...A FEW DEGREES. WOULD NOT
BE SURPRISED TO SEE SOME SPOTS TOUCH 40.
THE FRIDAY NIGHT AND SATURDAY FORECAST BECOMES MORE
CHALLENGING...AS AN INITIALLY CLOSED 500 MB VORT LIFTS NORTHEAST
FROM THE CENTRAL PLAINS. OUR TEMPERATURES ALOFT ARE ACTUALLY WARMER
FRIDAY NIGHT THAN ON SATURDAY...ALONG WITH A CONTINUED SOUTHWEST
BREEZE. THUS WENT ABOVE GUIDANCE AND MAINTAINED PREVIOUS FORECAST
LOWS IN THE UPPER TEENS AND LOWER 20S. ON SATURDAY...IN A BIT OF AN
UNUSUAL SET-UP...THERE WILL ACTUALLY BE COLD AIR ADVECTION FROM THE
SOUTHWEST IN ADVANCE OF THE MIDLEVEL WAVE. CLOUD COVER WILL ALSO
INCREASE. WITH THIS IN MIND...I LOWERED HIGH TEMPERATURES SATURDAY
TO THE MID 30S...AND THESE MAY OCCUR EARLIER IN THE DAY. THE 500 MB
FEATURE WILL WEAKEN TO AN OPEN WAVE AS IT REACHES OUR AREA LATE
SATURDAY AND THE BEST FORCING STILL LOOKS TO AIM TO THE
SOUTHERN/SOUTHEASTERN CWA. FORECAST SOUNDINGS SUPPORT THE IDEA OF
POSSIBLY SOME LIGHT SNOW SAT AFTERNOON...SO HAVE A CHANCE/SLIGHT
CHANCE MENTION AREA WIDE. HOWEVER...ONCE TO SAT EVENING AND
NIGHT...SATURATION IS STILL SHOWN AT THE LOWER LEVELS ...BUT DRYING
AND LIFT IS GONE IN THE SNOW GROWTH REGION. I THEREFORE MAINTAINED A
LOW CHANCE MENTION OF LIGHT SNOW/FLURRIES...BUT ALSO ADDED PATCHY
DRIZZLE...WHICH WOULD BE A PATCHY FREEZING DRIZZLE IF IT OCCURRED.
ON SUNDAY...BEFORE THE BIG WARM-UP...A TROUGH BRIEFLY DEEPENS OVER
THE AREA...BRINGING MODEST COOL ADVECTION AND POSSIBLY SOME
INTERMITTENT FLURRIES IN CYCLONIC FLOW. GUIDANCE VARIES A BIT ON THE
MAGNITUDE OF THE COLD ADVECTION ON SUNDAY...SO STAYED CLOSE TO THE
PREVIOUS FORECAST HIGHS...JUST A DEGREE OR TWO LOWER...IN A NOD TO
THE SLIGHTLY COLDER GUIDANCE.
LONG-TERM...SUNDAY NIGHT THROUGH THURSDAY
WARM ADVECTION WILL BEGIN IN EARNEST ON SUNDAY NIGHT...BUT WILL BE
REALIZED ON MONDAY...WITH FULL SUNSHINE AND SOUTHWEST FLOW. A LOOK
AT CLIMATOLOGY IN EARLY JAN FOR FORECAST 850 MB TEMPS AT +3 TO +5 ON
MONDAY SUGGESTS THAT GOING WELL ABOVE THE INITIALIZATION AND KEEPING
THE LOW 40S I INHERITED. THE UPPER 30S IN THE NW AND SE CWA MAY BE
STILL CONSERVATIVE SINCE THE SNOW COVER OVER THOSE AREAS SHOULD BE
ALL BUT GONE BY MONDAY. COULD SEE NEEDING TO RAISE TEMPERATURES TO
THE MID 40S IF TRENDS HOLD...AND OVERALL MODEL AGREEMENT IS BEST ON
MONDAY BEING A VERY MILD DAY.
AFTER VERY GOOD MODEL CONSENSUS ON THE LARGE SCALE PATTERN FOR MID
WEEK YESTERDAY...THE GFS AND THE CANADIAN MODEL BECAME A FLY IN THE
OINTMENT TODAY. BOTH MODELS EJECT THE SOUTHERN STREAM TROUGH
TUESDAY INTO WEDNESDAY...WHICH WOULD LEAD TO THOSE DAYS BEING MUCH
COOLER AND WETTER AND NOT POTENTIALLY THREATENING RECORD HIGHS ON
WEDNESDAY. ON THE OTHER HAND...THE 12Z RUN OF THE ECMWF CONTINUED
WITH A MUCH SLOWER...ALBEIT SLIGHTLY FASTER THAN 00Z...PROGRESSION
OF CUT OFF LOW IN SOUTHWEST US. THE ECMWF WOULD CONTINUE TO SUPPORT
THE IDEA OF VERY WARM TEMPERATURES ON TUESDAY AND ESPECIALLY
WEDNESDAY...WHEN 850 MB TEMPERATURES GET UP TO +8C. ALTHOUGH THE
QUICKER GFS AND CANADIAN HAVE LOWERED CONFIDENCE...FEEL THAT THE
CLOSED LOW AND ASSOCIATED SURFACE LOW SHOULD REACH OUR AREA
LATER...RATHER THAN SOONER...AS SOME MODELS HAVE A TENDENCY TO BE
WAY TOO QUICK WITH THESE FEATURES. TRENDED THE FORECAST TOWARD THE
ECMWF SOLUTION AND REMOVED LOW POPS TUES/TUES NIGHT...BUT DID NOT GO
QUITE AS WARM WITH HIGH TEMPERATURES AS PREVIOUS FORECAST GIVEN THE
UNCERTAINTY. STILL HAVE HIGHS LOW/MID 40S ON TUESDAY AND NEAR 50 ON
WEDNESDAY...WHICH COULD VERY WELL BE EVEN WARMER THAN THIS IF ECMWF
IDEA ENDS UP BEING RIGHT. RAIN CHANCES WILL ARRIVE WEDS NIGHT AND
CONTINUE THROUGH THURS...WITH THERMAL PROFILES PLENTY WARM ENOUGH TO
KEEP PTYPE AS RAIN.
RC
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 06Z...
* SOUTHWEST WINDS GUSTING TO AROUND 25 KT THIS AFTERNOON.
MDB
//DISCUSSION...UPDATED 06Z...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH SOUTHWESTERLY
WINDS CONTINUING AS WELL. LOW PRESSURE CENTERED OVER NORTHWESTERN
ONTARIO CONTINUES TO MOVE SOUTHEASTWARD WHICH IS ACTING TO
INCREASE THE PRESSURE GRADIENT ACROSS THE TERMINALS TONIGHT. WINDS
WITHIN THE FIRST FEW THOUSAND FEET OF THE SURFACE WILL INCREASE
OVERNIGHT WITH SOME MODEST INCREASE IN SURFACE WINDS PRIOR TO
DAYBREAK AS WELL. OPTED TO REMOVE LOW LEVEL WIND SHEAR MENTION
FROM ALL BUT RFD WITH LOW LEVEL WINDS AROUND 2000 FT BEING SLOWER
TO INCREASE TO AROUND 45 KT. THIS IS EXPECTED TO OCCUR AFTER
DAYBREAK AT WHICH POINT MIXING WILL BE INCREASING ALLOWING MORE
FREQUENT GUSTS AT THE SURFACE REDUCING THE SPEED DIFFERENCES IN
THE FIRST SEVERAL THOUSAND FEET AGL. RFD WILL SEE THE INCREASE
JUST PRIOR TO DAYBREAK SO RETAINED LLWS MENTION THERE. OTHERWISE...SOUTHWEST
WINDS WILL GUST TO AROUND 25 KT AT TIMES DURING THE
MIDDAY/AFTERNOON HOURS WITH SPEEDS THEN EASING DURING THE EVENING.
MDB
//ORD AND MDW CONFIDENCE...UPDATED 06Z...
* HIGH CONFIDENCE ALL ELEMENTS.
MDB
//OUTLOOK FOR ORD/MDW FOR 12Z SATURDAY-12Z THURSDAY...UPDATED 00Z...
SATURDAY...MVFR POSSIBLE WITH FLURRIES OR LIGHT SNOW LATE.
SUNDAY THROUGH WEDNESDAY...VFR.
KJB
&&
.MARINE...
111 PM CST
LOW PRESSURE OVER NORTHERN MANITOBA WILL MOVE SOUTHEAST TO JAMES
BAY OVERNIGHT...WHILE A HIGH PRESSURE RIDGE BUILDS INTO THE OHIO
VALLEY. THIS WILL RESULT IN A PERIOD OF GALE FORCE WINDS ON
NORTHERN LAKE MICHIGAN LATE TONIGHT AND EARLY FRIDAY MORNING.
STRONG WINDS WILL BUILD SOUTHWARD DOWN THE LAKE FRIDAY MORNING
BEFORE DIMINISHING FRIDAY NIGHT AND SATURDAY...AS THE LOW MOVES
EAST AND WEAK HIGH PRESSURE MOVES ACROSS THE NORTHERN LAKES. A
WEAK AREA OF LOW PRESSURE WILL MOVE ACROSS THE LAKES SUNDAY...THEN
ANOTHER STRONG LOW PRESSURE WILL MOVE INTO ONTARIO MONDAY WHILE
STRONG HIGH PRESSURE BUILDS OVER THE OHIO VALLEY AGAIN. THIS WILL
LIKELY PRODUCE ANOTHER PERIOD OF GALE FORE WINDS ON LAKE
MICHIGAN.
ALLSOPP
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
LMZ868 UNTIL 9 AM FRIDAY.
SMALL CRAFT ADVISORY...NEARSHORE BURNS HARBOR TO MICHIGAN CITY IN UNTIL 10 AM SATURDAY.
SMALL CRAFT ADVISORY...NEARSHORE WINTHROP HARBOR TO BURNS HARBOR UNTIL
6 PM FRIDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 354 PM CST THU JAN 3 2013 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 042200- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 354 PM CST THU JAN 3 2013 /454 PM EST THU JAN 3 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-042200- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 354 PM CST THU JAN 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT...MAINLY EAST OF BURNS HARBOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT FRIDAY ALONG THE ILLINOIS AND INDIANA SHORES...AND THROUGH SATURDAY MORNING...ALONG THE INDIANA SHORES MAINLY EAST OF BURNS HARBOR. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-042200- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 354 PM CST THU JAN 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. GALE FORCE WINDS ARE LIKELY TONIGHT...MAINLY FOR NORTHERN PORTIONS OF THE LAKE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. GALE FORCE WINDS ARE LIKELY FRIDAY MORNING...MAINLY FOR NORTHERN PORTIONS OF THE LAKE. GALES ARE POSSIBLE AGAIN ON MONDAY...AGAIN MAINLY ON THE NORTHERN PART OF THE LAKE. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RATZER
1 cold/wind chill. Local standard time, as filed.
A 60 year old man died of hypothermia and cold exposure according to the Cook County Medical Examiner.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2013-01-04 | 60 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429686.